Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Quad Cities, IA

July 17, 2006Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2006, 6:43 PM CDT for Iowa County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 6:43 PM CDT (23:43 UTC)
Expired
Jul 17, 2006, 7:26 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 172343
SVRDVN
IAC095-180045-
/O.NEW.KDVN.SV.W.0182.060717T2343Z-060718T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA...

* UNTIL 745 PM CDT.

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM AMANA TO PARNELL...OR ALONG A LINE EXTENDING
  FROM 10 MILES EAST OF MARENGO TO 16 MILES NORTHEAST OF SIGOURNEY...
  AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLBROOK BY 650 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4185 9200 4152 9210 4151 9184 4185 9184

$$

MAYES
3 follow-up statements
000 
WWUS53 KDVN 180000
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT MON JUL 17 2006

IAC101-107-180045-
/O.CON.KDVN.SV.W.0183.000000T0000Z-060718T0045Z/
KEOKUK IA-JEFFERSON IA-
701 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT 
FOR JEFFERSON AND SOUTHEASTERN KEOKUK COUNTIES...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PACKWOOD...OR ABOUT 8 MILES NORTHWEST OF FAIRFIELD...
MOVING SOUTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFIELD...BECKWITH...LIBERTYVILLE AND 7 MILES SOUTHWEST OF SALINA
  BY 710 PM CDT...

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4133 9202 4124 9221 4092 9210 4094 9177

$$

MCCLURE
000 
WWUS53 KDVN 180009
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT MON JUL 17 2006

IAC095-180045-
/O.CON.KDVN.SV.W.0182.000000T0000Z-060718T0045Z/
IOWA IA-
708 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR IOWA COUNTY...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
HOMESTEAD TO HOLBROOK...OR ALONG A LINE EXTENDING FROM 14 MILES WEST
OF IOWA CITY TO 20 MILES NORTHWEST OF WASHINGTON...MOVING SOUTHEAST
AT 25 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

A SECOND STRONG STORM WAS DEVELOPING JUST SOUTHEAST OF BELLE 
PLAINE...ALSO MOVING SOUTHEAST AT 25 MPH.  THIS STORM IS ALSO 
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4185 9230 4152 9210 4151 9184 4185 9184

$$

MAYES
000 
WWUS53 KDVN 180026
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT MON JUL 17 2006

IAC095-180035-
/O.CAN.KDVN.SV.W.0182.000000T0000Z-060718T0045Z/
IOWA IA-
725 PM CDT MON JUL 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTS TO 40 
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4185 9230 4152 9210 4151 9184 4185 9184

$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON JUL 17 2006

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE
STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF
THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS.

&&

.DISCUSSION...
CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT
BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE
EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US.
THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL
OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY
MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT
00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH
THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY.

MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE
WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE
TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE
NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS
EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE
NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN.

FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE
VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER
THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW
WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30.
IL...HEAT ADVISORY TODAY.
MO...HEAT ADVISORY TODAY.

08
Hazardous weather outlook, Jul 17, 12:30 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT MON JUL 17 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1230 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT
TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL
CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER
90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX
READINGS OF 105 TO 110 ACROSS THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF
THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY
UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP
PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS
ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR
MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND
ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY
QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL-
SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS
THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER
LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD
DAMAGING WINDS UP TO 80 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A
SMALL POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING ACROSS THE AREA.

MAYES

In the hours before

Local storm report, Jul 17, 6:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     LUZERNE                 41.91N 92.18W
07/17/2006                   BENTON             IA   BROADCAST MEDIA

            1-2 IN DIAMETER TREE LIMBS DOWN. ESTIMATED 60 MPH WINDS.

&&

50
Local storm report, Jul 17, 6:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             BLAIRSTOWN              41.91N 92.08W
07/17/2006  E0.88 INCH       BENTON             IA   EMERGENCY MNGR

            ALSO VERY HEAVY RAIN.

&&

50
Local storm report, Jul 17, 6:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     1 S ATKINS              41.98N 91.86W
07/17/2006  E60.00 MPH       BENTON             IA   EMERGENCY MNGR

            ALSO VERY HEAVY RAIN.

&&

50
Local storm report, Jul 17, 6:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     ATKINS                  42.00N 91.86W
07/17/2006  E80 MPH          BENTON             IA   EMERGENCY MNGR

            ESTIMATED GUSTS OF 70-80 MPH WITH VERY HEAVY RAIN.

&&

50
Local storm report, Jul 17, 6:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     MARENGO                 41.80N 92.07W
07/17/2006                   IOWA               IA   TRAINED SPOTTER

            SPOTTER REPORTED VERY STRONG WINDS WITH 2 TO 3 INCH
            DIAMETER BRANCHES DOWN IN HER YARD. ALSO REPORTED VERY
            HEAVY RAIN.

&&

MIKEZ
Local storm report, Jul 17, 6:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
07/17/2006  E60 MPH          LINN               IA   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS ON SW SIDE OF CEDAR RAPIDS
            NEAR THE AIRPORT.

&&

BRIANP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:25 AM CDTHeat AdvisoryDVNCedar, Clinton, Des Moines, Henry, Iowa, Jackson and 9 more16 hr
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningDVNBuchanan54 min
Jul 17, 5:11 PM CDTSevere Thunderstorm WarningDVNBenton64 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningDVNIowa58 min
Jul 17, 6:01 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn59 min
Jul 17, 6:14 PM CDTSevere Thunderstorm WarningDVNBenton61 min
Jul 17, 6:46 PM CDTSevere Thunderstorm WarningDVNDelaware59 min
Jul 17, 6:59 PM CDTSevere Thunderstorm WarningDVNJohnson48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.